Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 22, 2003, 2:17 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 2:17 PM EDT (18:17 UTC)
- Expired
- Jul 22, 2003, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 221818 FFWBGM NYC101-222115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 217 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 515 PM EDT. * AT 212 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SLOW MOVING THUNDERSTORMS WITH EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS... ADDISON...CAMERON...CAMPBELL...CANISTEO... GREENWOOD...HARTSVILLE...HORNELL...JASPER... SAVONA...THURSTON...TROUPSBURG...WEST CAMERON AND WOODHULL. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4201 7776 4200 7726 4230 7715 4237 7770 PADAVONA
1 follow-up statement
000 WGUS71 KBGM 221907 FFSBGM NYC101-222115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 306 PM EDT TUE JUL 22 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR STEUBEN COUNTY... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE EXPANDING OVER STEUBEN COUNTY. RADAR TRENDS SUGGEST FLASH FLOODING WILL BECOME POSSIBLE ACROSS MUCH OF STEUBEN COUNTY...AS THUNDERSTORMS INCREASE IN COVERAGE. FLASH FLOODING HAS ALREADY BEEN OBSERVED OVER SOUTHWEST STEUBEN COUNTY...WHERE SEVERAL ROADS ARE UNDER WATER. RADAR ESTIMATES OF OVER AN INCH PER HOUR OF RAINFALL IS OCCURRING WITH THESE THUNDERSTORMS. SUCH AMOUNTS ARE LIKELY TO CAUSE FLASH FLOODING TO OCCUR WITH LITTLE WARNING. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ PADAVONA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:50 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 22, 10:50 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1050 AM EDT TUE JUL 22 2003 UPDATED ZONES TO INCLUDE FLOOD WATCH...REST OF FORECAST IN GOOD SHAPE...SO NO OTHER CHANGES. VAN AUSDALL -----------------------PREVIOUS DISCUSSION------------------------ UPDATE... SQUALL LINE AND ASSOCIATED STRATIFORM RAIN HAS PASSED THE FCST AREA...SO HAVE FRESHENED UP THE GRIDS AND ZONES TO ACCOUNT FOR THIS SEVERAL HOUR LULL INTO THE AFTERNOON HOURS. WILL MAINTAIN HIGH POPS FOR THE 12 HOUR DAY PERIOD AS NEXT IMPULSE NOW ENTERING UPR MIDWEST ARRIVES LATER THIS AFTERNOON. ADDITIONAL SHOWERS...AND STORMS EXPECTED TO REFIRE WITH THIS FEATURE. JAB PREVIOUS THOUGHTS... EXTREMELY BUSY MORNING WITH SECOND LINEAR SQUALL LINE IN 12 HOURS COMING THROUGH...ALSO TORRENTIAL RAINS. 2-3 STORM TOTALS OVER THE TWIN TIERS. MODELS IN GENERAL AGREEMENT WITH HI AMPL SYNOPTIC PATTERN WITH MINOR IMPULSES STREAMING NORTH ACROSS SFC FRONTAL BNDRY RIGHT OVER OUR CWA. MESO-ETA CAPTURING DETAILS THE BEST...SO WILL FOLLOW TO GIVE TIMING THESE IMPULSES A SHOT. CURRENT FEATURE WILL PULL NORTHEAST PRIOR TO SUNRISE. ALREADY SEEING STRATIFORM RAIN DIMINISHING OVER WRN ZONES...WHILE CONVECTIVE BOWS CONTINUE IN THE EASTERN THIRD. WELL BE STRATIFORM EVERYWHERE FOR THE FIRST COUPLE HOURS OF FCST PERIOD...ESPLY EAST OF I-81...THEN MUCH OF THE MORNING AND FIRST PART OF THE AFTERNOON LOOKS RELATIVELY RAIN FREE. BROAD ENERGETIC FLOW AND MESO BOUNDARIES GALORE OVER THE AREA COULD TRIGGER SPOTTY SHRA/TSRA ANYTIME, ANYWHERE...BUT BEST SHOT AT ANOTHER ROUND OF ORGANIZED PRECIP LOOKS TO BE LATER THIS AFTERNOON AND EVENING. W/V LOOP SHOWS SVRL SWIRLS COMING INTO BASE OF GTLKS UPR TROF. A MAIN FEATURE OVER CNTRL IL/IN IN THE H5-H7 PV FIELDS CAN BE TRACKED ON THE SATL...AND META MDL ROLLS IS THROUGH THE AREA LATE THIS AFTERNOON. MESO-ETA HAS A H5 AVORT COMING THRU AS WELL...BUT A TOUCH FURTHER WEST THAN PV MAX. WEAK SFC FRONT WILL SIT MAINLY ACROSS CNTRL AND ERN ZONES TODAY THRU WEDS AND WL BE THE MAIN FOCUS. HEATING WILL BE LESS TODAY THAN YDY...BUT AGAIN MOISTURE WL BE AVAIL. DEEP LAYER MEAN WIND FIELDS ARE WEAKER TODAY THAN YESTERDAY AND HIGH LLVL HELICITY HAS SHIFTED TO NEW ENGLAND. TAIL END OF THE BETTER SHEAR ZONE AND POSSIBLY EVEN SOME HEATING MAY OCCUR OVER ERN ZONES...BUT OTHERWISE FEEL THAT SEVERE THREAT FOR MOST OF AREA IS LOWER THAN YESTERDAY. SPC SLGHT RISK SEEMS TO CONCUR BY SLICING THRU MIDDLE OF OUR AREA. ONE THING WE CANT HANDLE TODAY IS MUCH MORE RAIN. ANY STORMS THAT DEVELOP WILL STILL BE ABLE TO PUT DOWN AN INCH OR SO. BEST TARGET FOR HEAVIER RAIN TODAY LOOKS TO BE FROM SUSQ REGION TO WRN CATS AND POCONOS WHERE THE MAX BLYR CONVG WILL BE ALONG THE FRONT. THERE HAS BEEN RELATIVELY LESS RAIN EAST...COMPARED TO CNTRL SRN TIER. WILL CONTINUE THE ESF OUTLOOK FOR NOW AND SAVE ANY WATCHES FOR LATER WHEN A MORE SPECIFIC TARGET AREA MIGHT BE IDENTIFIED. CONTINUED SERIES OF UPPER WAVES PROGGED TO COME ACROSS AREA THROUGH WEDNESDAY...BUT FRONT OOZES JUST A BIT FURTHER EAST...SO AT LEAST WESTERN PART OF AREA WILL HAVE A BETTER CHANCE OF MISSING THE ROUNDS OF SHOWERS TOMORROW. WILL KEEP POPS VERY HIGH AS A BLEND OF MAV/MET NUMBERS. FWC TOO LOW. WILL SHOW A GRADIENT WHERE HIGHEST CATEGORICAL CHANCES WILL BE IN THE EAST...TAPERING TO LIKELY WESTERN ZONES. NO OTHER CHANGES TO GRIDS OR ZONES BEYOND WEDS NITE. .BGM...NONE. BREWSTER
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 9 hours 4 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 513 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... VERY HEAVY RAIN IS POSSIBLE AGAIN FROM THUNDERSTORMS EXPECTED TO REDEVELOP LATER THIS AFTERNOON INTO THIS EVENING. STRONG, GUSTY WINDS ARE A SECONDARY THREAT...ESPECIALLY FOR AREAS EAST AND SOUTH OF I-88 WHERE CONDITIONS WILL BE THE MOST FAVORABLE FOR SEVERE WEATHER OVER THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN... WEDNESDAY WILL AGAIN BE A DAY FAVORABLE FOR TORRENTIAL RAIN PRODUCING THUNDERSTORMS. BEYOND THAT TIME...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE TODAY OR TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. JAB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:30 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 45 min |
| Jul 22, 3:47 PM EDT | Flash Flood Warning | BGM | Schuyler | 3 hr |
| Jul 22, 3:55 PM EDT | Flash Flood Warning | BGM | Steuben | 4 hr |
| Jul 22, 5:40 PM EDT | Flash Flood Warning | BGM | Chemung | 4 hr |
| Jul 22, 6:26 PM EDT | Flash Flood Warning | BGM | Schuyler | 2 hr |
| Jul 22, 6:34 PM EDT | Flash Flood Warning | BGM | Tompkins | 3 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.